Advertisement

Independent sets in asteroidal triple-free graphs

  • Hajo Broersma
  • Ton Kloks
  • Dieter Kratsch
  • Haiko Müller
Session 19: Algorithms IV
Part of the Lecture Notes in Computer Science book series (LNCS, volume 1256)

Abstract

An asteroidal triple is a set of three vertices such that there is a path between any pair of them avoiding the closed neighborhood of the third. A graph is called AT-free if it does not have an asteroidal triple. We show that there is an O(n 2 · (¯m+1)) time algorithm to compute the maximum cardinality of an independent set for AT-free graphs, where n is the number of vertices and ¯m is the number of non edges of the input graph. Furthermore we obtain O(n 2 · (¯m+1)) time algorithms to solve the INDEPENDENT DOMINATING SET and the INDEPENDENT PERFECT DOMINATING SET problem on AT-free graphs. We also show how to adapt these algorithms such that they solve the corresponding problem for graphs with bounded asteroidal number in polynomial time. Finally we observe that the problems CLIQUE and PARTITION INTO CLIQUES remain NP-complete when restricted to AT-free graphs.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Arnborg, S., D. G. Corneil and A. Proskurowski, Complexity of finding embeddings in a k-tree, SIAMJ. Alg. Disc. Meth. 8 (1987), pp. 277–284.Google Scholar
  2. 2.
    Brandstädt, A., Special graph classes-A survey, Schriftenreihe des Fachbereichs Mathematik, SM-DU-199, Universität Duisburg Gesamthochschule, 1991.Google Scholar
  3. 3.
    Broersma, H. J., T. Kloks, D. Kratsch and H. Müller, Independent sets in asteroidal triple-free graphs, Memorandum No. 1359, Faculty of Applied Mathematics, University of Twente, Enschede, The Netherlands, 1996.Google Scholar
  4. 4.
    Breu, H. and D. G. Kirkpatrick, Algorithms for domination and Steiner tree problems in cocomparability graphs, Manuscript 1993.Google Scholar
  5. 5.
    Chang, M. S., Weighted domination on cocomparability graphs, Proceedings of ISAAC'95, Springer-Verlag, LNCS 1004, 1996, pp. 122–131.Google Scholar
  6. 6.
    Corneil, D. G., S. Olariu and L. Stewart, The linear structure of graphs: Asteroidal triple-free graphs, Proceedings of WG'93, Springer-Verlag, LNCS 790, 1994, pp. 211–224.Google Scholar
  7. 7.
    Corneil, D. G., S. Olariu and L. Stewart, A linear time algorithm to compute dominating pairs in asteroidal triple-free graphs, Proceedings of ICALP'95, Springer-Verlag, LNCS 944, 1995, pp. 292–302.Google Scholar
  8. 8.
    Deogun, J. S. and G. Steiner, Polynomial algorithms for hamiltonian cycle in cocomparability graphs, SIAM J. Comput. 23 (1994), pp. 520–552.CrossRefGoogle Scholar
  9. 9.
    Garey, M. R. and D. S. Johnson, Computers and Intractability: A guide to the theory of NP-completeness, Freeman, San Francisco, 1979.Google Scholar
  10. 10.
    Golumbic, M. C., Algorithmic graph theory and perfect graphs, Academic Press, New York, 1980.Google Scholar
  11. 11.
    Grötschel. M., L. Lovász and A. Schrijver, Polynomial algorithms for perfect graphs, Annals of Discrete Mathematics 21 (1984), pp. 325–356.Google Scholar
  12. 12.
    Hastad, J., Clique is hard to approximate within n 1−ɛ, to appear in the Proceedings of FOCS'96.Google Scholar
  13. 13.
    Johnson, D. S., The NP-completeness column: An ongoing guide, J. Algorithms 6 (1985), pp. 434–451.CrossRefGoogle Scholar
  14. 14.
    Kloks, T., Treewidth-Computations and Approximations, Springer-Verlag, LNCS 842, 1994.Google Scholar
  15. 15.
    Kloks, T., D. Kratsch and H. Müller, A generalization of AT-free graphs and some algorithmic results, Manuscript 1996.Google Scholar
  16. 16.
    Kloks, T., D. Kratsch and H. Müller, Asteroidal sets in graphs, Memorandum No. 1347, Faculty of Applied Mathematics, University of Twente, Enschede, The Netherlands, 1996.Google Scholar
  17. 17.
    Kloks, T., D. Kratsch and J. Spinrad, On treewidth and minimum fill-in of asteroidal triple-free graphs, to appear in Theoretical Computer Science 175 (1997).Google Scholar
  18. 18.
    Kloks, T., H. Müller and C. K. Wong, Vertex ranking of asteroidal triple-free graphs, Proceedings of ISAAC'96, Springer-Verlag, LNCS 1178, 1996, pp. 174–182.Google Scholar
  19. 19.
    Kratsch, D., Domination and total domination on asteroidal triple-free graphs, Forschungsergebnisse Math/Inf/96/25, FSU Jena, Germany, 1996.Google Scholar
  20. 20.
    Lekkerkerker, C. G. and J. Ch. Boland, Representation of a finite graph by a set of intervals on the real line. Fund. Math. 51 (1962), pp. 45–64.Google Scholar
  21. 21.
    Lin, I. J., T. A. McKee and D. B. West, Leafage of chordal graphs, Manuscript 1994.Google Scholar
  22. 22.
    Maffray, F. and M. Preissman, On the NP-completeness of the k-colorability problem for trianglefree graphs, Discrete Mathematics 162 (1996), pp. 313–317.CrossRefGoogle Scholar
  23. 23.
    Möhring, R. H., Triangulating graphs without asteroidal triples, Discrete Applied Mathematics, 64 (1996). pp. 281–287.CrossRefGoogle Scholar
  24. 24.
    McConnell, R. M. and J. P. Spinrad, Modular decomposition and transitive orientation. Manuscript 1995.Google Scholar
  25. 25.
    Yannakakis. M., Computing the minimum fill-in is NP-complete, SIAM J. Alg. Disc. Meth. 2 (1981), pp. 77–79.Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 1997

Authors and Affiliations

  • Hajo Broersma
    • 1
  • Ton Kloks
    • 1
  • Dieter Kratsch
    • 2
  • Haiko Müller
    • 2
  1. 1.Faculty of Applied MathematicsUniversity of TwenteAE EnschedeThe Netherlands
  2. 2.Fakultät für Mathematik und InformatikFriedrich-Schiller-UniversitätJenaGermany

Personalised recommendations